Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS Green Bay, WI

July 16, 2004Portage County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 16, 2004, 1:05 PM CDT for Portage County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 1:05 PM CDT (18:05 UTC)
Expired
Jul 16, 2004, 1:45 PM CDT
In force
40 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Portage County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 161805
SVRGRB
WIC097-161845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
104 PM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PORTAGE COUNTY IN WISCONSIN

* UNTIL 145 PM CDT

* AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL. THE STORM
  WAS LOCATED 5 MILES NORTHWEST OF PERU. THAT PLACES IT 13 MILES
  NORTHEAST OF STEVENS POINT. IT WAS MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NELSONVILLE AROUND 125 PM...
  CUSTER AROUND 130 PM...
  AMHERST JUNCTION AROUND 135 PM...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
IF A TORNADO IS SPOTTED...MOVE TO A BASEMENT OR SMALL INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4460 8923 4463 8943 4439 8955 4434 8924

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 8:05 PM CDT, 17 hours earlier.

Area forecast discussion, Jul 15, 8:05 PM CDT, 17 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
805 PM CDT THU JUL 15 2004

.SHORT TERM...TONIGHT. BASED ON LATEST SATELLITE/RADAR TRENDS...
SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTH CENTRAL WISCONSIN
AROUND MIDNIGHT BASED ON RADAR FROM DULUTH. WILL REMOVE ANY MENTION
OF PRECIPITATION THIS EVENING...EXCEPT FOR MAYBE OVER FAR NORTH
CENTRAL WISCONSIN. WILL MENTION LATE WORDING OVER THE FAR SOUTHEAST
PORTION OF THE FORECAST AREA.

UPDATED ZONES/GRIDS/HAZARDOUS WEATHER OUTLOOK WILL BE OUT BY
9 PM.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 16, 6:00 AM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT FRI JUL 16 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
600 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE STATE TODAY AND BRING
SCATTERED SHOWERS AND THUNDERSTORMS. ORGANIZED SEVERE WEATHER IS NOT
EXPECTED...BUT A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS...HEAVY
RAIN AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS A FEW DAYS NEXT WEEK...BUT WIDESPREAD
SEVERE WEATHER SEEMS UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

RDM
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:33 PM CDTSevere Thunderstorm WarningGRBMarathon, Shawano27 min
Jul 16, 12:45 PM CDTSevere Thunderstorm WarningGRBWaushara, Winnebago30 min
Jul 16, 12:51 PM CDTSevere Thunderstorm WarningGRBMarathon, Shawano9 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.